Alert archive / Wisconsin / Flash Flood Watches in 2009
Flash Flood Watch 3, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood watch at Aug 9, 2009, 2:30 PM CDT for 11 counties in Wisconsin. It took effect at Aug 9, 2009, 4:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2009, 2:30 PM CDT (19:30 UTC)
- In effect from
- Aug 9, 2009, 4:00 PM CDT
- Expired
- Aug 10, 2009, 1:21 AM CDT
- In force
- 9 hr
- Issued by
- NWS Milwaukee, WI
- Flood severity
- None
Counties Dane County, WI, Green County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Milwaukee County, WI, Racine County, WI, Rock County, WI, Walworth County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 30 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 9, 2:18 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 9, 2:18 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 218 PM CDT SUN AUG 9 2009 AN ACTIVE LATE AFTERNOON AND EVENING FOR SURE. SFC LOW MOVING ACROSS NORTHEAST WI WITH TRAILING COLD FRONT INTO SW WI AND IA. BNDRY IS GETTING A SURGE SOUTH FROM CONVECTION THAT MOVED OUT OF IOWA AND IS ROLLING ACROSS SRN WI. H8 BNDRY REMAINS FARTHER BACK TO THE NORTH AND WEST. ONCE THIS INITIAL CONVECTION ROLLS THROUGH WE SHOULD ENTER INTO AN EXTENDED PERIOD OF EPISODIC ELEVATED CONVECTION ROLLING ACROSS THE CWA TONIGHT. THE RIGHT REAR QUAD OF THE UPPER JET IS IMPRESSIVE AND PUTS THE CROSS HAIRS OF UPPER DIVERGENCE ACROSS OUR CWA. WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOWS A SUBSTANTIAL MOISTURE FEED/CHANNEL ACROSS THE AREA. THE H8 LLJ ISN/T VERY STRONG...BUT DOES SUGGEST CONTINUED WAA. THIS SHOULD PERSIST WELL INTO TONIGHT. PRECIPITABLE WATER VALUES ABOUT 1.8-2.0 INCHES. SEVERE THREAT SHOULD DIMINISH AS THIS FIRST ROUND COMES THROUGH...THEN SHIFT INTO A MORE ISOLATED SEVERE REGIME...WITH HEAVY RAINFALL. GIVEN SATURATED CONDITIONS FROM HEAVY RAIN YESTERDAY...BELIEVE WE RUN THE RISK OF SOME FLASH FLOODING THIS TIME. IN FACT...THE FIRST STORM HAS PRODUCED SOME FLASH FLOODING IN LAFAYETTE COUNTY. IT ISN/T GOING TO TAKE MUCH. HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR THE SRN HALF OF THE CWA. BY MONDAY...THE FRONT SHIFTS SOUTH AND DRIER AIR BEGINS TO WORK IN. THINGS SHOULD BEGIN TO SHUT DOWN WITH DRY WEATHER EXPECTED BY MONDAY NIGHT. THEN AN EXTENDED PERIOD OF DRY WEATHER SHOULD LAST THROUGH NEXT SUNDAY WITH TEMPERATURES REMAINING SEASONABLY MILD. GREAT STRETCH COMING UP. && .AVIATION...MAIN CONCERN INTO TOMORROW MORNING WILL BE CONVECTION. LOW PRESSURE MOVING ALONG SLOW MOVING BOUNDARY WILL KEEP TSTORM CHANCES GOING RIGHT INTO TOMORROW. TIMING OF THESE TRICKY...BUT PLENTY OF STORMS BACK INTO IOWA TO KEEP THINGS ACTIVE INTO THE NIGHT. SOME MVFR CEILINGS/IFR VSBYS IN THE HEAVIER RAIN POCKETS. .MARINE...GRADIENT BEGINNING TO SLACKEN AS WE GET CLOSER TO THE TROUGH AXIS. EXPECT SW WINDS TO THUS WEAKEN AND ALLOW FOR THE SMALL CRAFT TO EXPIRE NATURALLY. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ062>072. LM...SMALL CRAFT ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR LMZ644>646. && SHORT/LONG TERM...DAVIS AVIATION/MARINE...COLLAR
Hazardous weather outlook, Aug 9, 10:55 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1055 AM CDT SUN AUG 9 2009 WIZ046-047-051-052-056>060-062>072-101100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1055 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THIS AFTERNOON...FROM NOON UNTIL 7 PM. THIS INCLUDES THE MADISON...JANESVILLE...MILWAUKEE...RACINE...AND KENOSHA AREAS. HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHERN WISCONSIN UNTIL 6 PM. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE TODAY INTO TONIGHT. A WEAK COLD FRONT IS EXPECTED TO SAG SOUTH THROUGH WISCONSIN TODAY AND TONIGHT. THE MAIN THREATS WITH ANY OF THE STORMS APPEAR TO BE DAMAGING WINDS AND HEAVY DOWNPOURS. ONE CLUSTER OF SEVERE STORMS WILL SHIFT EAST FROM IOWA AND ROLL ACROSS SOUTHERN WISCONSIN BETWEEN 1 PM AND 5 PM...WHILE MORE ORGANIZED STORMS WILL BE POSSIBLE AGAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND PERHAPS TONIGHT. LMZ643>646-101100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1055 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR AREAS FOR PORT WASHINGTON TO WINTHROP HARBOR UNTIL 3 PM FOR GUSTY SOUTHWEST WINDS OF 15 TO 25 KNOTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS SOUTH OF PORT WASHINGTON UNTIL 6 PM. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT APPEARS TO BE HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. COLLAR WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Aug 9, 11:03 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1103 AM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND DMG NEW BERLIN 42.97N 88.13W
08/08/2009 WAUKESHA WI TRAINED SPOTTER
DELAYED REPORT. TREE 8 INCHES IN DIAMETER BLOWN DOWN INTO
WOODLAND CT RD. WIND ESTIMATED 50MPH.
&&
ZABELSpecial weather statement, Aug 9, 12:35 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1235 PM CDT SUN AUG 9 2009 WIZ067-091800- LAFAYETTE- 1235 PM CDT SUN AUG 9 2009 ...SEVERE THUNDERSTORM LIKELY TO AFFECT LAFAYETTE COUNTY... AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 68 MILES WEST OF DARLINGTON...MOVING EAST AT 45 MPH. THE STORM WILL REACH WESTERN LAFAYETTE COUNTY AROUND 125 PM. THIS STORM HAS HAD A HISTORY OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO A BIG HAZRAD WITH THIS STORM. A SEVERE THUNDERSTORM WARNING WILL LIKELY BE ISSUED IN THE NEXT 30 MINUTES IF THIS STORM CONTINUES TRACKING TOWARD LAFAYETTE COUNTY. BORGHOFF
Special weather statement, Aug 9, 1:51 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 151 PM CDT SUN AUG 9 2009 WIZ068-091915- GREEN- 151 PM CDT SUN AUG 9 2009 ...STRONG TO SEVERE THUNDERSTORM MOVING TOWARD GREEN COUNTY... AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM 22 MILES WEST OF MONROE...MOVING EAST AT 50 MPH. DAMAGING WINDS...LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MONROE AND MONROE AIRPORT BY 215 PM CDT... THIS STORM HAS BEEN ON A WEAKENING TREND...BUT IF IT RESTRENGTHENS AGAIN...A NEW SEVERE THUNDERSTORM WARNING WILL NEED TO BE EXTENDED INTO GREEN COUNTY. BORGHOFF
Local storm report, Aug 9, 2:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
213 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST SHULLSBURG 42.57N 90.23W
08/09/2009 E50 MPH LAFAYETTE WI FIRE DEPT/RESCUE
SHULLSBURG FD REPORT. ALSO COUPLE ROADS WITH WATER OVER
THEM SOUTH OF SHULLSBURG.
&&
ZABELLocal storm report, Aug 9, 2:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
222 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD 3 E NEW DIGGINGS 42.54N 90.28W
08/09/2009 LAFAYETTE WI TRAINED SPOTTER
FARM FIELDS AND COUNTY ROAD W FLOODED WITH WATER FLOWING
OVER IN MANY PLACES. WATER OVER ROAD ABOUT 1.5 FT DEEP.
&&
ZABELThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:10 AM CDT | Marine Dense Fog Advisory | MKX | 5 hr | |
| Aug 9, 9:41 AM CDT | Small Craft Advisory | MKX | 9 hr | |
| Aug 9, 12:55 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 95 min |
| Aug 9, 1:57 PM CDT | Flash Flood Warning | MKX | Green, Lafayette | 3 hr |
| Aug 9, 2:25 PM CDT | Flash Flood Warning | MKX | Rock | 3 hr |
| Aug 9, 2:40 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 50 min |
| Aug 9, 3:01 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 59 min |
| Aug 9, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth, Waukesha | 44 min |
| Aug 9, 3:23 PM CDT | Special Marine Warning | MKX | 97 min | |
| Aug 9, 3:30 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Racine, Walworth, Waukesha | 3 hr |
| Aug 9, 3:40 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine, Walworth, Waukesha | 50 min |
| Aug 9, 3:48 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 57 min |
| Aug 9, 4:16 PM CDT | Special Marine Warning | MKX | 59 min | |
| Aug 9, 4:21 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson, Rock | 54 min |
| Aug 9, 4:22 PM CDT | Flash Flood Warning | MKX | Jefferson, Milwaukee, Racine, Walworth, Waukesha | 105 min |
| Aug 9, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth, Waukesha | 58 min |
| Aug 9, 4:51 PM CDT | Special Marine Warning | MKX | 114 min | |
| Aug 9, 5:01 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine, Waukesha | 59 min |
Nearby
Flash Flood Watches in Wisconsin, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.